Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 206, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 1998, 1:40 PM CDT for Mobile County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 1:40 PM CDT (18:40 UTC)
- Expired
- Jun 21, 1998, 2:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2768 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
537 WUUS1 KMOB 211838 RRA SVRMOB ALC097-211945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 140 PM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 245 PM CDT * AT 136 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 30 MILES SOUTHWEST OF CITRONELLE OR 5 MILES WEST OF TANNER WILLIAMS... AS INDICATED BY DOPPLER RADAR... MOVING NORTHEAST 5 MPH. ANOTHER SEVERE THUNDERSTORM WAS DEVELOPING 5 MILES NORTH OF MOBILE WITH LITTLE MOVEMENT DETECTED. * THESE SEVERE THUNDERSTORMS WILL BE MAINLY OVER CENTRAL AND NORTHERN PARTS OF MOBILE COUNTY DURING THE NEXT COUPLE OF HOURS.. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:04 AM CDT, 10 hours 36 minutes earlier.
Area forecast discussion, Jun 21, 3:04 AM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 304 AM CDT SUN JUN 21 1998 H85-5 RIDGE SLOWLY BUILDS OVER THE EASTERN U.S. THROUGH 00Z TUE AS NORTH CENTRAL U.S. SURFACE-H5 SYSTEM LIFTS NE INTO CANADA. SOMEWHAT ZONAL H5 FLOW MAINTAINS A LEE TROF IN THE MIDWEST...WITH A MILD MID LEVEL SHORT WAVE CONTINUING TO LINGER NEAR THE GULF COAST THROUGH 00Z TUE AS WELL. 1000-850 MB LAYER RH DRIES SLIGHTLY IN RESPONSE TO STRENGTHENING OF RIDGE...BUT MODEL SOUNDINGS CONTINUE TO INDICATE INSTABILITY. LATEST SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY NEAR THE AL/NW FL COAST WITH SEVERAL WEAKER BOUNDARIES LIKELY ACROSS REMAINDER OF CWA. WITH STATIONARY FRONT REMAINING GENERALLY ACROSS KS/MO/KY AREA THROUGH 00Z TUE AND WITH DIFFLUENT THICKNESS AND LOW LEVEL WINDS FAVORING DEVELOPMENT OF NOCTURNAL CONVECTION IN THIS REGION...ADDITIONAL OUTFLOW BOUNDARIES MAY SINK INTO CWA FOR MON. WILL KEEP POPS IN THE CHANCE CATEGORY FOR TODAY AND MON DUE TO SLIGHT DRYING OF 1000-850 MB LAYER. OVER THE COASTAL WATERS...RIDGING BUILDS SLIGHTLY OVER THE NORTHERN GULF THROUGH SUN. WEST/SOUTHWEST WINDS AT 10/15 KNOTS WILL CONTINUE WITH SEAS 2/3 FEET. MOB 96/74/96/73 3232 PNS 95/75/95/75 3232 DTS 88/77/88/76 2121 EVR 97/71/96/70 3232 29
In the hours before
Special weather statement, Jun 21, 10:55 AM CDT, 2 hours 45 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-221200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1055 AM CDT SUN JUN 21 1998 AN UNSTABLE ATMOSPHERE WILL DEVELOP ACROSS THE REGION BY THE EARLY AFTERNOON DUE TO DAYTIME HEATING. SEVERAL COOL SPOTS LEFT BY THE PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL ONCE AGAIN COMBINE WITH AN UPPER LEVEL DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS. THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH IN COVERAGE AND INTENSITY DURING THE EVENING. SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE MID AFTERNOON THROUGH EARLY EVENING HOURS. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED THROUGH TONIGHT.
Special weather statement, Jun 21, 10:55 AM CDT, 2 hours 45 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-221200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1055 AM CDT SUN JUN 21 1998 AN UNSTABLE ATMOSPHERE WILL DEVELOP ACROSS THE REGION BY THE EARLY AFTERNOON DUE TO DAYTIME HEATING. SEVERAL COOL SPOTS LEFT BY THE PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL ONCE AGAIN COMBINE WITH AN UPPER LEVEL DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS. THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH IN COVERAGE AND INTENSITY DURING THE EVENING. SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE MID AFTERNOON THROUGH EARLY EVENING HOURS. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:29 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 61 min |
| Jun 21, 5:27 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.